Oregon, 2010

Tornado in Oregon, October 24, 2010

October 24, 2010 · NWS MFR · 1 event in 1 county or zone

A blogger took a picture of a waterspout off the Oregon coast near Humbug Mountain on 10/24/10 around 1735 PDT. This was not reported to the NWS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A blogger took a picture of a waterspout off the Oregon coast near Humbug Mountain on 10/24/10 around 1735 PDT. This was not reported to the NWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Oct 24, 12:01 PM PST, 4 hours 19 minutes earlier.

Area forecast discussion, Oct 24, 12:01 PM PST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
101 PM PDT SUN OCT 24 2010

.DISCUSSION...24/12Z NAM/GFS IN.

A STRONG FRONT IS NOW MOVING OUT OF THE MEDFORD CWA. WINDS HAVE
ABATED WEST OF THE CASCADES...BUT STRONG WINDS ARE STILL BEING
REPORTED AT SOME EAST SIDE LOCATIONS.

BEHIND THE FRONT...SHOWERS WILL CONTINUE THROUGH TODAY AS THE
DRIVING UPPER LEVEL TROUGH KICKS THROUGH. SOME THUNDERSTORMS
WERE OCCURRING NEAR THE COAST AND SOME MORE MAY STILL FORM.
EVEN AFTER THE CURRENT TROUGH DEPARTS...THE CWA WILL REMAIN UNDER
FAST ZONAL FLOW AND SHORT WAVES EMBEDDED IN THE FLOW WILL BRING
ROUNDS OF SHOWERS TO THE AREA.

THE ONLY BREAK IN THE NEAR TERM WILL BE LATE TUESDAY NIGHT INTO
WEDNESDAY WHEN A RIDGE WILL BUILD OVER THE AREA. THAT WILL BE
QUICKLY FOLLOWED BY ANOTHER STRONG UPPER TROUGH WHICH WILL PUSH
ANOTHER WET AND WINDY FRONT ONSHORE WEDNESDAY EVENING. THIS SYSTEM
WON'T BE AS WET OR AS WINDY AS THE CURRENT SYSTEM THOUGH.

THE PATTERN WILL REMAIN PROGRESSIVE THROUGH THE EXTENDED PERIOD
AND ANOTHER STRONG TROUGH WILL MOVE ONSHORE SATURDAY NIGHT. THE
ASSOCIATED FRONT WILL MOVE IN SATURDAY AFTERNOON AND THIS ONE MAY
BRING HEAVY RAIN AND HIGH WINDS TO THE AREA ONCE AGAIN. WEAKER
SYSTEMS WILL FOLLOW THROUGH THE REMAINDER OF NEXT WEEKEND MAKING
FOR UNSETTLED SHOWERY WEATHER.

&&

.AVIATION...FROM THE CASCADES WEST...AREAS OF MVFR CONDITIONS
WITH HIGHER TERRAIN OBSCURED AND LOCAL IFR CIGS/VSBYS REMAIN AS
THE FRONT MOVES INLAND. EAST OF THE CASCADES...LOCAL MVFR
CIGS/VSBYS WILL PERSIST WITH AREAS OF HIGHER TERRAIN OBSCURED.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING FOR ORZ030-031.
     HIGH SURF WARNING UNTIL 11 PM PDT MONDAY FOR ORZ021-022.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM PDT
        MONDAY ABOVE 4500 FEET FOR ORZ027-028.
     WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR ORZ029.

CA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ084-085.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM
        PDT THIS EVENING FOR PZZ356.
     HAZARDOUS SEAS WARNING UNTIL 8 PM PDT TUESDAY FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 PM PDT MONDAY FOR PZZ350.
     GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ370.
     HAZARDOUS SEAS WARNING UNTIL 8 PM PDT TUESDAY FOR PZZ370-376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT MONDAY FOR PZZ376.

15/06/08
Hazardous weather outlook, Oct 24, 3:43 PM PST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
443 PM PDT SUN OCT 24 2010

ORZ021-022-250300-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
443 PM PDT SUN OCT 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH SURF WARNING REMAINS IN EFFECT. SEE THE COASTAL HAZARD
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH SURF WARNING WILL BE IN EFFECT UNTIL 11 PM PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ030-031-250300-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
443 PM PDT SUN OCT 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM PDT TONIGHT. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-085-ORZ029-250300-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
443 PM PDT SUN OCT 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT TONIGHT. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-250300-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
443 PM PDT SUN OCT 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT ABOVE 4500 FEET. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY ABOVE 4500 FEET WILL BE IN EFFECT
UNTIL 5 AM PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Oct 24, 2:31 PM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
331 PM PDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       5 SE CAVE JUNCTION      42.11N 123.58W
10/24/2010  M2.23 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HR RAINFALL ENDING AT 3 PM PDT.

&&

BUNNAG
Local storm report, Oct 24, 2:33 PM PST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
333 PM PDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       2 WSW OBRIEN            42.06N 123.73W
10/24/2010  M4.50 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HR RAINFALL ENDING AT 3 PM PDT.

&&

BUNNAG
Local storm report, Oct 24, 2:57 PM PST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
357 PM PDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       1 NW KLAMATH FALLS      42.24N 121.79W
10/24/2010  M0.70 INCH       KLAMATH            OR   TRAINED SPOTTER

            TOTAL RAINFALL SINCE 730 AM PDT TODAY.

0353 PM     HEAVY RAIN       4 SE COOS BAY           43.33N 124.18W
10/24/2010  M1.36 INCH       COOS               OR   TRAINED SPOTTER

            24 HOUR TOTAL RAINFALL. CURRENTLY THUNDER AND LIGHTNING
            OVER LOCATION WITH 1/4-INCH HAIL AND HEAVY RAIN.

&&

WOODHEAD
Local storm report, Oct 24, 3:13 PM PST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
413 PM PDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       5 E MEDFORD             42.34N 122.76W
10/24/2010  M1.61 INCH       JACKSON            OR   NWS EMPLOYEE

            STORM TOTAL.

&&

WOODHEAD
Local storm report, Oct 24, 4:06 PM PST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
506 PM PDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       S ELKTON                43.63N 123.57W
10/24/2010  M2.27 INCH       DOUGLAS            OR   TRAINED SPOTTER

            24 HR RAINFALL ENDING AT 430 PM PDT.

&&

BUNNAG
Local storm report, Oct 24, 4:11 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
511 PM PDT SUN OCT 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       1 SE COOS BAY           43.37N 124.22W
10/24/2010  M1.72 INCH       COOS               OR   TRAINED SPOTTER

&&

CC

The radar

The Medford radar (KMAX), 158 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Curry

When
October 24, 4:20 PM PST to 4:30 PM PST
Where
Curry County, 5.69 mi SSE of Port Orford to 5.65 mi SSE of Port Orford
Rating
EF0
Path length
1 mi
Path width
50 yd
Reported by
Public
Coordinates
42.671, -124.468

A blogger took a picture of a waterspout off of Humbug Mountain and posted it. This event was not reported directly to the NWS. No damage or injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyThe tornado archive for Oregon, 2010Warnings in Oregon, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260341.